Hail, Jasper
- When
- May 22, 11:52 AM CST
- Where
- Jasper County, Jasper
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.920, -94.000
In response to an upper level disturbance, severe storms developed across southeast Texas, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
In response to an upper level disturbance, severe storms developed across southeast Texas, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 22, 9:15 AM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1015 AM CDT THU MAY 22 2008 .DISCUSSION...REGIONAL 88DS SHOW SCATTERED RW/TRW ASSOCIATED WITH ADVANCING SHORTWAVE ABOUT TO MOVE INTO THE TX ZONES...WITH ADDITIONAL CONVECTION NOTED OVER THE COASTAL WATERS MAINLY WEST OF MARSH ISLAND. ADJUSTED POPS FOR THE REMAINDER OF TEH MORNING TO BETTER SUIT ONGOING TRENDS...WITH HIGHEST POPS ACROSS SE TX. CONTINUED INHERITED POPS FOR THE AFTERNOON WITH HIGHEST POPS OVER THE ERN 1/2 OF THE AREA AS THE SHORTWAVE CONTINUES TO MOVE E/NE ACROSS THE AREA. UPDATE OUT SHORTLY. && .PREV DISCUSSION... /ISSUED 421 AM CDT THU MAY 22 2008/ .DISCUSSION... CURRENT SFC ANALYSIS SHOWS RATHER LARGE AND DEEP (983MB) SFC LOW OVER THE TX/OK PANHANDLES...WHICH IS KEEPING WINDS UP WEST OF THE SABINE INTO TX...AND COASTAL WATERS. TEMPS ACROSS THE REGION ARE RATHER WARM...WITH SE TX BPT REMAINING IN THE UPPER 70S. ELSEWHERE...LOWER TO MID 70S PREVAIL. CLOUDS WILL CONTINUE TO INCREASE TODAY WITH THE APPROACHING TX COASTAL BEND UPPER LEVEL DISTURBANCE. THIS UPPER LEVEL SHORTWAVE TROF WILL INTERACT WITH MOISTURE AND A SURFACE TROUGH/WAVE FROM THE YUCATAN. THE GREATEST MOISTURE AND LIFT APPEARS TO BE OVER CENTRAL AND SOUTH CENTRAL LA AND POINTS EAST...WHERE THE INHERITED 50% LOOKS GOOD...GRADUALLY DECREASING TO 30% FOR SE TX. WITH THE INCREASED CLOUD COVER...LEFT HIGHS IN THE UPPER 80S OVER LA... APPROACHING 90S ACROSS THE INLAND SE TX LAKES REGION. AS THE DISTURBANCE LIFTS NE OF THE REGION THIS EVENING...POPS WILL DIMINISH GREATLY OVER SE TX/W LA...WITH 20% LEFT FOR CENTRAL AND SOUTH CENTRAL LA FOR EARLY EVENING LINGERING CONVECTION. LEFT A TAD GREATER POPS FOR FRI AS WELL ACROSS C AND SC LA FOR LINGERING MOISTURE INTERACTING WITH DAYTIME HEATING AND INSTABILITY. FOR THE REMAINDER OF THE FORECAST THIS WEEKEND AND EARLY NEXT WEEK...HIGH PRESSURE AT THE SFC AND ALOFT WILL SETTLE OVER THE REGION...AND REMAIN DUE TO AN EXPECTED OMEGA BLOCK FORMING. EXPECT ABOVE NORMAL TEMPS IN THE LOWER TO POSSIBLE MID 90S FOR AFTERNOON HIGHS...AND LOWER 70S FOR OVERNIGHT LOWS...WHICH IS ABOUT 4-5 DEGREES ABOVE NORMAL FOR LATE MAY. LEFT AT LEAST A SLIGHT CHANCE FOR AFTERNOON SHRA/TSRA EACH DAY THROUGH TUESDAY..AS IT APPEARS THAT SOME MOISTURE WILL BE AVAILABLE...AS WELL AS POSSIBLE SEA- BREEZE ACTION. BOTH THE GFS AND ECMWF BRING VERY DRY 1000-500MB AIR BEGINNING WED...WHICH WILL BASICALLY PUT A LID ON ANY TSRA OR EVEN SHRA DEVELOPMENT. THE LATEST 8-14 DAY OUTLOOK FROM THE CLIMATE PREDICTION CENTER CONTINUES THIS TREND RIGHT INTO THE FIRST FEW DAYS OF JUNE. DML AVIATION... MIFR CEILINGS ALREADY AFFECTING BPT/LCH SITES WITH THE APPROACH OF THE SHORTWAVE...WITH VCSH BEGINNING 12Z...AND VCTS BY THE AFTERNOON HOURS AT ALL SITES. DML/JT MARINE... SE WINDS 15-20KT WITH GRADUALLY INCREASING SEAS 4 TO 6 FEET WILL CONTINUE FOR MOST OF THE DAY...THUS SMALL CRAFT EXERCISE CAUTION HEADLINED. AS THE PRESSURE GRADIENT RELAXES A BIT BY FRI...SE WINDS WILL DIMINISH DOWN TO 10-15 KTS...AND SEAS 3-4 FT...THROUGH EARLY NEXT WEEK. A RATHER PERSISTENT WX PATTERN EXPECTED WITH ONLY ISOLATED LATE NIGHT/EARLY MORNING NOCTURNAL SHRA/TSRA EXPECTED. DML && .PRELIMINARY POINT TEMPS/POPS... KLCH 87 76 91 77 / 40 10 20 20 KBPT 87 76 91 75 / 40 10 20 10 KAEX 88 72 92 72 / 40 20 20 20 KLFT 88 72 90 74 / 50 20 30 20 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. && 25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 426 AM CDT THU MAY 22 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-231100- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 426 AM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AN APPROACHING TEXAS COASTAL BEND UPPER LEVEL DISTURBANCE WILL INTERACT WITH A SURFACE WAVE FROM THE YUCATAN TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY. THE HIGHEST CHANCES WILL BE OVER CENTRAL AND SOUTH CENTRAL LOUISIANA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FOR THE REMAINDER OF THE FORECAST THIS WEEKEND THROUGH NEXT WEEK... HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE THE REGION. EXPECT ABOVE NORMAL TEMPERATURES IN THE LOWER TO MID 90S FOR AFTERNOON HIGHS...AND LOWER TO MID 70S FOR OVERNIGHT LOWS...WHICH IS ABOUT 5 DEGREES ABOVE NORMAL FOR LATE MAY. EXPECT AT LEAST A SLIGHT CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH TUESDAY...WITH DRIER AIR ALOFT PUTTING THE LID ON ANY DEVELOPMENT BY WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DML
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1059 AM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM TSTM WND GST 18 SSE SABINE PASS 29.50N 93.78W
05/22/2008 E50 MPH GMZ450 LA PUBLIC
OFFSHORE RIG SABINE PASS 10 REPORTED WIND GUSTS OF 45 TO
50 MPH.
&&
JNUNNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1214 PM CDT THU MAY 22 2008 LAZ051-TXZ181-182-215-216-221815- CAMERON LA-NEWTON TX-JASPER TX-JEFFERSON TX-ORANGE TX- 1214 PM CDT THU MAY 22 2008 ..SIGNIFICANT WEATHER ALERT FOR CAMERON PARISH..SIGNIFICANT WEATHER ALERT FOR NEWTON...JASPER...JEFFERSON AND ORANGE COUNTIES UNTIL 115 PM CDT... AT 1209 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER SABINE LAKE...OR ABOUT 4 MILES EAST OF PORT ARTHUR...MOVING NORTH AT 23 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BRIDGE CITY BY 1235 PM CDT WEST ORANGE BY 1245 PM CDT ORANGE BY 1250 PM CDT MAURICEVILLE BY 110 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 25
The national radar mosaic for the moment the first event began.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were blown down around Kirbyville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107707, 107708, 107709, 107710.